Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue and sex drive
Nov 26, 2004

Dr. Bob...

I hope all is well with you. I enjoy your column, and look forward to reading you at least once a week. My question is in regards to sex drive combined with fatigue. I am aware of the issue over testosterone (therapy), however, I don't seem to getting any results from hormone assisting medications (Testoderm, testosterone injections, etc...).

I am getting to the point to where I want to ask my doctor about any other alternatives. In your experience, do any of the erectile dysfunction drugs interfere with HIV meds? I'm seeing new ED drugs coming out lately, and I wasn't sure if any of them could be considered for a patient on HIV meds, or if they would be considered a bad idea.

Could you please shed some insight on this for me?

Thanks so much for considering my question!

Chris

Response from Dr. Frascino

Hi Chris,

There are two separate issues here. First, yes, there are drug interactions with erectile dysfunction drugs and some HIV medications (protease inhibitors). For instance, ritonavir greatly increases systemic levels of Viagra. It is recommended that men on ritonavir not exceed a maximum single dose of 25 mg of Viagra in a 48-hour period. (The usual dose is 50 mg up to once per day.) There are a variety of other potential drug-drug interactions that must also be considered. Consequently, your HIV doctor should review all of your medications and advise you regarding the dose and safety of using specific erectile dysfunction drugs.

Second, if your problem is sex drive, erectile dysfunction (ED) drugs like Viagra will not be helpful. They do not increase libido (sex drive). So if your problem is decreased sex drive and fatigue, I would not consider ED drug therapy. Rather, you need to search for the cause of these symptoms. Certainly hypogonadism (low testosterone) would be one possible cause. You mention you have used testosterone-replacement therapy, but have your "free testosterone" levels ever gotten up into the normal range? A blood test will let you know if your testosterone-replacement dose is adequate or not. If not, you may need to increase it or try the new "gel" formulation (AndroGel). Another underlying condition that can cause both fatigue and decreased sex drive, among other symptoms, is anemia. Again, a simple blood test (hemoglobin level) is all you need to make the diagnosis. If you are below 14 g/dL (lower end of the normal range for men), you are anemic and will need to work with your HIV doctor to find out why and begin appropriate treatment. Diagnosing and treating the underlying cause of an illness is always better than trying to treat a symptom, like fatigue or decreased libido.

Good luck! Hope you get your groove back very soon!

Dr. Bob


Previous
PROCRIT HMO CUT BACK?
Next
time to come out

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement